Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 5:53 PM CDT for 5 counties in Oklahoma. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 5:53 PM CDT (22:53 UTC)
- Expired
- Apr 28, 2020, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Craig County, OK, Mayes County, OK, Rogers County, OK, Tulsa County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 34 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:19 PM CDT | HAIL 1 | 4 E Skiatook, OK | INTERSECTION OF HIGHWAYS 20 AND 75. |
| Apr 28, 6:23 PM CDT | TSTM WND DMG | 7 Wsw Adair, OK | LARGE TREE DOWN NEAR NS427 AND EW420 ROADS. TIME IS CORRECTED FROM PREVIOUS ISSUANCE TO LINE UP WITH RADAR. |
| Apr 28, 6:25 PM CDT | HAIL 1 | Collinsville, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
200
WUUS54 KTSA 282253
SVRTSA
OKC035-097-131-143-147-282345-
/O.NEW.KTSA.SV.W.0119.200428T2253Z-200428T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
553 PM CDT Tue Apr 28 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
South central Craig County in northeastern Oklahoma...
Rogers County in northeastern Oklahoma...
Mayes County in northeastern Oklahoma...
Southeastern Washington County in northeastern Oklahoma...
Northeastern Tulsa County in northeastern Oklahoma...
* Until 645 PM CDT.
* At 553 PM CDT, severe thunderstorms were located along a line
extending from 2 miles southeast of Watova to 2 miles northwest of
Collinsville, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations in or near the path include...
Claremore... Pryor...
Pryor Creek... Skiatook...
Collinsville... Chouteau...
Chelsea... Inola...
Oologah... Langley...
Adair... Spavinaw...
Foyil... Disney...
Talala... Big Cabin...
Vera... Pensacola...
Hoot Owl... Cherokee State Park...
This includes Interstate 44 between mile markers 243 and 276.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
LAT...LON 3660 9550 3651 9500 3644 9500 3610 9539
3637 9598 3660 9572
TIME...MOT...LOC 2253Z 296DEG 39KT 3659 9563 3640 9586
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:14 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 28, 3:14 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 314 PM CDT Tue Apr 28 2020 .DISCUSSION... At mid afternoon...a cold front stretched from Northwest Oklahoma through Central & Northeast Kansas to a surface low over Iowa. An additional surface low was also developing from North Central to Southwest Oklahoma with a dryline extending southward into West Texas. A warm front was located from the triple point with the southern surface low through Southeast Oklahoma. In response to these features...southerly low level flow was transporting low level moisture into the region with upper 60s/around 70 deg dewpoints just west of Highway 75/Indian Nations Turnpike to low 60 dewpoints in Northwest Arkansas. Latest meso-analysis indicated the cap continuing to weaken across the region with little to no inhibition west of Highway 75...co- located with the highest dewpoints and sfc/elevated CAPE values in excess of 3000 J/Kg. Ongoing convection along the southeastward moving cold front in Central Kansas is expected to continue to build back westward along the front with additional storm initiation forecast over the next couple of hours as the front reaches the higher moisture/instability plume. Rapid strengthening and development of additional convection is expected to take place across Northeast Oklahoma into Southeast Kansas as the front moves into the CWA. Latest short term guidance shows the leading line of storms reaching the I-44 corridor/far Northwest Arkansas around 00z and into Southeast Oklahoma and West Central Arkansas a couple hours later. Steep mid level lapse rates...ample amounts of instability along with deep layer shear values around 50KT will allow for large hail up to the size of baseballs and damaging winds of 70 to locally 80 mph...as thunderstorms fill the line along the cold front as it pushes south southeast through the CWA. Any storms that can develop out ahead of the front and remain discrete will have a tornado potential as well. As these discrete supercells get ingested into the squall line along the front...embedded supercells and/or book end vortices could allow for the tornado potential to continue through the evening hours over the CWA. Thus...a tornado watch will be in effect across the CWA through 11 PM this evening. Majority of the storms should be exiting the CWA around 5-6z with the exiting cold front. Behind the cold front...northwesterly winds transporting a drier and cooler airmass into the region will continue into Wednesday while the main upper level trof axis moves through and exits the Plains. There may be a few light rain showers across Northwest Arkansas Wednesday afternoon as the trof axis moves through the CWA. Behind this departing system...quiet conditions are forecast Thursday with breezy southerly winds and warming temperatures forecast Friday into the weekend. Additional thunderstorms are forecast to return Saturday night into the beginning of next week in response to another frontal boundary that looks to move into the region. && .PRELIMINARY POINT TEMPS/POPS... TUL 52 72 48 77 / 100 0 0 0 FSM 54 72 48 76 / 100 0 0 0 MLC 54 73 48 77 / 100 0 0 0 BVO 50 71 45 76 / 60 0 0 0 FYV 50 66 45 71 / 100 20 0 0 BYV 51 65 46 71 / 100 20 0 0 MKO 51 71 47 75 / 100 0 0 0 MIO 50 67 45 73 / 90 10 0 0 F10 51 72 48 76 / 100 0 0 0 HHW 57 73 49 76 / 100 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....20
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
DISCUSSION...
Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Apr 28, 3:56 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Tue Apr 28 2020
OKZ054-282115-
Osage OK-
356 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...
At 355 PM CDT, a strong thunderstorm was located 6 miles northeast of
Kaw Lake, moving east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. This storm will likely continue to strengthen and
become severe at any time.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Webb City...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
LAT...LON 3700 9652 3681 9643 3677 9679 3678 9679
3678 9675 3696 9675 3700 9660
TIME...MOT...LOC 2055Z 255DEG 38KT 3685 9678Local storm report, Apr 28, 5:15 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL OSAGE HILLS STATE PARK 36.74N 96.18W
04/28/2020 E1.75 INCH OSAGE OK EMERGENCY MNGR
&&
KAHLocal storm report, Apr 28, 5:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
534 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 5 NE BARNSDALL 36.61N 96.10W
04/28/2020 E60 MPH OSAGE OK EMERGENCY MNGR
&&
MATLocal storm report, Apr 28, 5:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
535 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 N DEWEY 36.81N 95.94W
04/28/2020 E1.00 INCH WASHINGTON OK TRAINED SPOTTER
WINDS WERE ALSO ESTIMATED AT 65 TO 70 MPH.
&&
RJSLocal storm report, Apr 28, 5:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 1 NE BARTLESVILLE 36.76N 95.97W
04/28/2020 WASHINGTON OK TRAINED SPOTTER
SPOTTER REPORTED 4 INCHES OF WATER OVER SH 60
&&
MATThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:10 PM CDT | River Flood Warning | TSA | LeFlore | 18 hr |
| Apr 28, 2:27 PM CDT | River Flood Advisory | TSA | Cherokee | 18 hr |
| Apr 28, 3:56 PM CDT | Special Weather Statement | TSA | Osage | 19 min |
| Apr 28, 4:07 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 53 min |
| Apr 28, 4:31 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 59 min |
| Apr 28, 4:39 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 51 min |
| Apr 28, 4:54 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 66 min |
| Apr 28, 4:57 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 63 min |
| Apr 28, 5:04 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 41 min |
| Apr 28, 5:07 PM CDT | Tornado Warning | TSA | Nowata | 38 min |
| Apr 28, 5:19 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Ottawa, Rogers, Washington | 56 min |
| Apr 28, 5:23 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 52 min |
| Apr 28, 5:36 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 39 min |
| Apr 28, 5:44 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa, Rogers | 61 min |
| Apr 28, 5:45 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee | 30 min |
| Apr 28, 5:51 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee | 39 min |
| Apr 28, 6:01 PM CDT | Tornado Warning | TSA | Osage, Tulsa | 29 min |
| Apr 28, 6:02 PM CDT | Tornado Warning | TSA | Mayes, Rogers | 28 min |
| Apr 28, 6:10 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 50 min |
| Apr 28, 6:15 PM CDT | Special Weather Statement | TSA | Okmulgee | 30 min |
| Apr 28, 6:16 PM CDT | Tornado Warning | TSA | Creek, Tulsa | 29 min |
| Apr 28, 6:18 PM CDT | Tornado Warning | TSA | Delaware, Mayes, Rogers | 42 min |
| Apr 28, 6:23 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Mayes, Okmulgee, Rogers, Tulsa, Wagoner | 52 min |
| Apr 28, 6:31 PM CDT | Tornado Warning | TSA | Mayes | 29 min |
| Apr 28, 6:33 PM CDT | Areal Flood Advisory | TSA | Creek, Mayes, Osage, Rogers, Tulsa, Wagoner | 117 min |
| Apr 28, 6:37 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Craig, Delaware, Mayes, Ottawa, Rogers and 1 more | 53 min |
| Apr 28, 6:42 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Creek, Mayes, Muskogee, Okfuskee, Okmulgee and 3 more | 63 min |
| Apr 28, 6:56 PM CDT | Flash Flood Warning | TSA | Tulsa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.